Kentucky, 2004

Hail in Kentucky, June 1, 2004

June 1, 2004 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 1, 3:20 PM EST, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 1, 3:20 PM EST, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT TUE JUN 1 2004

.DISCUSSION...

A FRONT WORKING ITS WAY IN FROM THE WEST...COUPLED WITH DECENT JET
STREAK...AND A FEW UPPER LEVEL WIGGLES...IS TRIGGERING THE
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. SOME STORMS ALREADY
PRODUCING NEAR GOLFBALL SIZED HAIL...WHICH IS UNDERSTANDABLE GIVEN
WBZ IN THE 8K TO 9KFT RANGE. RADAR OPERATOR REPORTED VILS IN THE LOW
40S AND CORE HEIGHT LESS THAN 25KFT WITH THE HAIL PRODUCERS.

THIS FRONT...AND A SUBSEQUENT WAVE THAT WILL WORK INTO THE AREA FROM
THE NORTH BY THURSDAY MORNING...WILL KEEP POPS IN THROUGH THEN.
LOOKS LIKE SEVERE THREAT IN SHORT TERM WILL BE FOCUSED
EARLY...MAINLY THIS EVENING AND EARLY TONIGHT.

SPLIT NOT A CONCERN WITH AMBIENT MOISTURE...AND CLOUD COVER TONIGHT.

FORECAST ALREADY OUT.

&&

.PREV DISCUSSION...

1230 PM EDT TUE JUN 1 2004

15Z SFC ANALYSIS SHOWS HIGH PRESSURE OVER MOST OF THE SOUTHEAST
WITH LOW PRESSURE DROPPING THROUGH THE UPPER MIDWEST AND GREAT
LAKES. ON SATELLITE...SO FAR...JUST A FEW FAIR WEATHER CU ARE SEEN
DRIFTING THROUGH KENTUCKY WITH A LARGER CLUSTER MOVING THROUGH
SOUTHERN ILLINOIS AND INTO INDIANA. ON RADAR...THOSE CLOUDS ARE
ACCOMPANYING AN AREA OF GENERALLY LIGHT SHOWERS...MORE SIGNIFICANT
THUNDERSTORMS ARE FOUND WELL TO THE EAST IN WEST VIRGINIA ASSOCIATED
WITH AN EXITING SFC TROUGH. STILL EXPECT SCATTERED AFTERNOON
ACTIVITY WITH THE HEAT OF THE DAY AND SOME UPPER LEVEL SUPPORT
DESPITE A DRIER AIRMASS IN PLACE THAN THE PAST COUPLE OF DAYS. TEMPS
ARE ALSO ON TRACK. ACCORDINGLY...WILL JUST ISSUE A QUICK UPDATE TO
REMOVE AFTERNOON WORDING IN THE ZONES. MAY ALSO TWEAK THE SKY...TEMP
AND POP GRIDS FOR IFPS AND THE WEB GRAPHICS...BUT NO BIG CHANGES
EXPECTED. UPDATES OUT SHORTLY.

340 AM EDT TUE JUN 1 2004

00Z CHARTS HAVE A VERTICALLY STACKED LOW OVER THE WRN GT LKS. LONG
WV TROF OVER THE ERN HALF OF THE CONUS WITH THE FLOW FROM THE NW
CARRYING A SERIES OF TROFS IN A FAST FLOW. SECONDARY COLD FNT TO
MOVE SE TODAY AND WITH THE WAA AT LLVL AND COLD POOL ALOFT THE
RESULTING LAPSE RATE WILL PROMOTE TSRA DEVELOPMENT LATE THIS
AFTERNOON. CURRENTLY WATCHING AN OUTFLOW BNDRY TRACKING ACROSS CNTRL
KY ON RADAR. NOT MUCH ACTIVITY WITH THE BNDRY BUT A FEW SHRA WITH A
COUPLE TSRA TRAILING BEHIND IT BY ABOUT 75-100 MI. THIS PCPN SHOULD
LIFT TO THE NE IN A WEAKENED STATE BY THE TIME IT WORKS INTO ERN KY
AND AM NOT EXPECTING MUCH ACTIVITY FOR ANY EXCEPT OUR NRN COUNTIES.

WITH THE ADVANCE OF THE COLD FNT LATER TODAY...EXPECTING SHRA/TSRA
TO BECOME BETTER ORGANIZED LATE AFTERNOON INTO EARLY EVENING AS IT
INTERACTS WITH AN INTENSIFYING LLVL JET AND AN INFLUX OF MOISTURE
...BUT THEN DISSIPATING AFTER SUNSET. MODELS IN FAIR AGREEMENT ABOUT
THE PLACEMENT OF THE MAJOR FEATURES OVER THE NEXT FEW DAYS BUT THE
RESULTING QPF AND POP SHOWS DISTINCT VARIATIONS. HAVE CHOSEN TO
FOLLOW THE GFS FOR THS FCST AND HAVE STUCK CLOST TO MAV TEMPS. ETA
SEEMS OVERDONE WITH QPF. HOWEVER...IF THE MAJOR PLAYERS COME
TOGETHER...COUPLED WITH THE RT ENTRANCE REGION OF THE JET...THERE
COULD BE SOME GOOD PRODUCERS AMONG THE ANTICIPATED PCPN. WILL HAVE
TO KEEP AN EYE OUT BUT SO FAR HAVE ONLY GONE WITH A 30/40 POP FOR
TODAY INTO EARLY TONIGHT.

RIDGE BUILDS IN TEMP FOR THU AND LOOKS DRY BUT COOLER THAN THE PAST
FEW DAYS. PCPN CHANCES INCREASE BY SAT ALONG WITH AN INCREASE IN T
AND DWPT

1200 AM EDT TUE JUN 1 2004

CURRENT FORECAST IS PRETTY MUCH ON TRACK. HOWEVER WITH REGION STILL
EAST OF TROUGH AXIS AND A WEAK SFC TROUGH WORKING ACROSS THE
AREA...A FEW SHOWERS HAVE WORKED ACROSS THE SOUTHERN COUNTIES NEAR
THE VA AND TN BORDERS. THEY SHOULD DISSIPATE SHORTLY. OTHERWISE THE
FORECAST WAS IN GOOD SHAPE. DID ADJUST FOG WORDING TO VALLEY FOG
GIVEN CURRENT DEWPOINT DEPRESSIONS.

432 PM EDT MON MAY 31 2004

WENT SLIGHTLY ABOVE GUIDANCE WITH TEMPERATURES TONIGHT DESPITE
CLEARING SKIES. THIS WILL BE HELPED JUST A SMALL BIT BY WINDS THAT
MAY BE A LITTLE SLOW TO DIE DOWN THIS EVENING...AND PLENTY OF
MOISTURE AROUND...BOTH AT THE SURFACE...AND PRESENT IN HIGHER
DEWPOINTS IN OBS. ALTHOUGH MARGINAL CONDITIONS FOR A RIDGE VALLEY
SPLIT MAY BE PRESENT LATE TONIGHT...VALLEY MOISTURE SHOULD HELP TO
RESULT IN SOME FOG...AND HIGHER OVERALL SPECIFIC HEAT...AND HELP TO
COUNTERACT VALLEY COOLING...IN ADDITION TO THE LACK OF A LITTLE
DEEPER LAYER WITH A SOUTHERLY WIND COMPONENT IN FORECAST SOUNDINGS.

WENT ABOVE GUIDANCE WITH POPS FOR TOMORROW...BUT STILL ONLY STAND AT
SLIGHT CHANCE FOR ALL BUT NORTHERN TIER OF COUNTIES...GUIDANCE IS
ESSENTIALLY GOING FOR NIL POPS. FORCING WILL COMBINE WITH DECENT
LAPS RATES IN THE MID LEVELS TO RESULT IN A GOOD CU FIELDS...AND
SOME SHOWER ACTIVITY. MAIN AREA OF FORCING SHOULD SAG TO THE SOUTH
OF THE CWA SOME TIME WED AFTERNOON...WITH A SECONDARY TROUGH
BEGINNING TO WORK IN FROM THE NORTH. WITH TWO MECHANISMS IN THE
AREA...KEPT AT LEAST SLIGHT POPS IN THE AREA THROUGH WED
NIGHT...WITH CHANCE AGAIN APPEARING WED AFTERNOON.

WINDS TOMORROW WILL BE A BIT HIGH AS STEEP LAPSE AND PC SKIES WILL
COMBINE TO HELP MIX DOWN DECENT MOMENTUM TO THE SFC.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

PIEPER
Hazardous weather outlook, Jun 1, 6:00 AM EST, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
700 AM EDT TUE JUN 1 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020900-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
700 AM EDT TUE JUN 1 2004

CORRECTED FOR SLIGHT RISK OF SEVERE WEATHER DAY ONE

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR LATE AFTERNOON AND EARLY EVENING THUNDERSTORMS.
ANY ACTIVITY SHOULD DISSIPATE AFTER SUNSET. THERE IS A SLIGHT RISK
THAT SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE
HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...SUNDAY AND AGAIN ON
MONDAY. THERE IS A SLIGHT CHANCE FOR A THUNDERSTORM NORTH OF
INTERSTATE 64 ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

DUSTY

In the hours before

Local storm report, Jun 1, 6:48 PM EST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
748 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     1 NW VICCO              37.23N 83.07W
05/30/2004                   PERRY              KY   NWS STORM SURVEY

            TREES DOWNED. ONE TREE FELL ON A HOUSE. ANOTHER TREE
            DAMAGED A TRAILER.

&&

SBH
Local storm report, Jun 1, 6:49 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
749 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     DICE                    37.36N 83.23W
05/31/2004                   PERRY              KY   NWS STORM SURVEY

            NUMEROUS TREES DOWNED.

&&

SBH
Local storm report, Jun 1, 7:07 PM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
807 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND DMG     5 S SALYERSVILLE        37.67N 83.06W
06/01/2004                   MAGOFFIN           KY   PUBLIC

            NUMEROUS TREES DOWN AT ROYALTON. ONE TREE FELL ON A
            TRAILER.

0547 PM     TSTM WND DMG     IVYTON                  37.71N 82.98W
06/01/2004                   MAGOFFIN           KY   PUBLIC

            OUTBUILDING DESTROYED ON BURNING FORK ROAD

0605 PM     TSTM WND DMG     VAN LEAR                37.77N 82.76W
06/01/2004                   JOHNSON            KY   TRAINED SPOTTER

            UPROOTED TREE. POWER LINES DOWNED. LARGE LIMBS DOWN.
            ROOFING MATERIAL BLOWN OFF A HOME.

0615 PM     TSTM WND DMG     HINDMAN                 37.33N 82.98W
06/01/2004                   KNOTT              KY   PUBLIC

            TWO ONE FOOT DIAMETER LIMBS DOWNED.

0620 PM     TSTM WND DMG     HAROLD                  37.54N 82.63W
06/01/2004                   FLOYD              KY   PUBLIC

            TREES DOWN.

&&

SBH
Local storm report, Jun 1, 8:11 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
911 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 AM     TORNADO          1 S HAMMOND             36.94N 83.73W
05/31/2004  F1               KNOX               KY   NWS STORM SURVEY

            A TORNADO...210 FEET WIDE...BRIEFY TOUCHED DOWN JUST
            SOUTH OF HAMMOND...LIFTED...AND TOUCHED DOWN AGAIN NEAR
            HAMMOND. NUMEROUS TREES WERE DOWNED AND TWO
            TRAILERS...TWO HOMES...AND ONE GARAGE WERE DAMAGED.

&&

HYSELL
Local storm report, Jun 1, 8:13 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
913 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TORNADO          EROSE                   36.93N 83.62W
05/31/2004  F1               KNOX               KY   NWS STORM SURVEY

            A TORNADO TOUCHED DOWN NEAR EROSE ALONG HIGHWAY 718...AND
            WAS ON THE GROUND FOR 1338 FEET. NUMEROUS TREES WERE
            BLOWN DOWN AND THREE HOMES WERE DAMAGED.

&&

HYSELL
Local storm report, Jun 1, 8:14 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
914 PM EDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             JUDY                    38.13N 83.96W
06/01/2004  0.88 INCH        MONTGOMERY         KY   TRAINED SPOTTER

&&

RAY

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 02:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montgomery

When
June 1, 9:28 PM EST
Where
Montgomery County, Mt Sterling
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.050, -83.950

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406333.